Skip to Main Content

News Seminars Discuss Naloxone for Overdoses

By Tricia Schug

SHARE

When treating heroin or other opioid overdoses, access to the medication naloxone can mean the difference between life and death. First responders, such as paramedics and law enforcement officers, carry the drug.

Because the first person on the scene of an overdose often is a friend or family member, Oregon law allows individuals to obtain a naloxone prescription and learn how to administer it. If administered quickly, naloxone – either injected or through the Narcan nasal spray – can quickly reverse an overdose and restore normal breathing.

But what are the signs and symptoms of an opioid or heroin overdose, when should you use the drug and how do you administer it?

Registered Pharmacist Nicole Jolin of Samaritan Pacific Communities Hospital will offer free community seminars to help answer these questions.

During the seminars she will discuss the opioid epidemic, the signs and symptoms of a severe opioid reaction, what naloxone does and how it should be administered. Naloxone prescriptions will be provided upon request. 

The seminars will be offered Thursday, Aug. 30, Thursday, Sept. 27 and Wednesday, Oct. 24, from 6 to 7:30 p.m., at the Center for Health Education, 740 SW Ninth St., Newport. Each seminar, which is free and open to the public, will contain the same content. 

Registration is required for each seminar.